Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 192, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 18, 1998, 1:31 PM CDT for Laclede County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 1:31 PM CDT (18:31 UTC)
- Expired
- Jun 18, 1998, 2:05 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Laclede County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:49 PM CDT | Hail 0.75 | Sleeper, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1617 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 181832 RRA SVRSGF MOC105-181905- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 131 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LACLEDE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 205 PM CDT * AT 128 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED LEBANON TO SLEEPER AND WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... STOUTLAND BY 145 ALONG INTERSTATE 44 NORTHEAST OF LEBANON 3/4 INCH HAIL WAS REPORTED ON THE NORTH SIDE OF LEBANON AT 128 PM. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. SUTTON/RUNNELS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 AM CDT, 11 hours 1 minute earlier.
Area forecast discussion, Jun 18, 2:30 AM CDT, 11 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT THU JUN 18 1998 WELL...SFC ANLYS HAS DOUBLE BARROW SFC LOW WITH STRONGER LOW NR FORT PIERRE NATIONAL GRASSLAND OF SD...AND THE SECOND NR CNK. CDFNT ELONGATED FM DDC-TCC. BIGGEST 24 HR DIFFERENCE IS DWPNT INCR...UP 11 DEG FAH. WITH THE INCR IN LLVL MSTR...THE ATMOS HAS BECOME VERY UNSTABLE. 06Z ADAP IS -8 TO -10 OVR CWA ATTM. DESPITE THE INSTABILITY...A 5-6 DEG CAP EXISTS. HOWEVER...ELEVATED CONVECTION HAS PERSISTED SINCE 330 PM YDY ACRS WRN AND NRN CWA. JLN IS REPORTING A TRW WITH 050-070 BASE. THESE ARE FORMING IN FAVORABLE THETA E ADVECTION AND STRONG H8-H5 WIND FIELD. PROFILERS ARE QUITE IMPRESSIVE FOR 2ND STRAIGHT NIGHT. 500M-750M ARE DENOTING 50-65 KTS...AND KSGF 88D HAS 35-45KTS FM 020-030 FT. FCST PROB OF PD...POPS...AND SVR THREAT... 00Z MODEL INITIALIZATION GIVES NOD TO AVN. ETA IS TOO FAR S WITH PSN OF H5 LOW OVR FE WARREN AFB OF WY. DESPITE CAP...BELIEVE MID LEVEL FORCING AND DAY TIME HEATING WL ERODE CAP AND ALLOW TRW TO FORM ALONG & NR TO CDFNT AS IT SLOWLY CRAWLS TO THE E. THIS ELIMINATES THE NGM AND AWARDS THE PRIZE TO THE FAN. MOST WORRIED ABOUT DAMAGING WINDDS WITH MID LVL DRY AIR AS MAIN SVR WX THREAT. RECOMMENDATIONS FOR TDY (FOR COORDINATION PURPOSES ONLY) JLN/SE KS...WINDY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND 15 TO 30 MPH. SGF...BREEZY AND WARM WITH A 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 85 TO 90. SOUTH WIND 15 TO 25 MPH. VIH/AIZ...BREEZY AND WARM WITH A 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS...SOME COULD BE SEVERE. HIGH NEAR 90. SOUTH 15 TO 25 MPH. UNO...BREEZY AND WARM WITH A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH AROUND 90. SOUTH WIND 15 TO 25 MPH. CCF SGF NB 088/068 090/069 089 24452 JLN NB 090/069 092/070 092 2454- GORDON/JOHNSON
In the hours before
Local storm report, Jun 18, 12:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WARSAW MO 1 INCH HAIL
06/18/98 BENTON
0730 AM 6 SE WARSAW MO 60 MPH TSTM GUST
06/18/98 BENTON SEVERAL TREES UPROOTED.
REPORTED BY SHERIFF
0743 AM 4 W LINCOLN MO 1 INCH HAIL
06/18/98 BENTON
0850 AM NEOSHO MO .75 INCH HAIL
06/18/98 NEWTON
0935 AM PIERCE CITY MO .75 INCH HAIL
06/18/98 LAWRENCE
1015 AM LAKEVIEW HGT MO 2 INCH HAIL
06/18/98 BENTON
1025 AM STOVER MO .75 INCH HAIL
06/18/98 MORGAN
1143 AM CASSVILLE MO .75 INCH HAIL
06/18/98 BARRYLocal storm report, Jun 18, 12:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT THU JUN 18 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 AM WARSAW MO 1 INCH HAIL
06/18/98 BENTON
0730 AM 6 SE WARSAW MO 60 MPH TSTM GUST
06/18/98 BENTON SEVERAL TREES UPROOTED.
REPORTED BY SHERIFF
0743 AM 4 W LINCOLN MO 1 INCH HAIL
06/18/98 BENTON
0850 AM NEOSHO MO .75 INCH HAIL
06/18/98 NEWTON
0935 AM PIERCE CITY MO .75 INCH HAIL
06/18/98 LAWRENCE
1015 AM LAKEVIEW HGT MO 2 INCH HAIL
06/18/98 BENTON
1025 AM STOVER MO .75 INCH HAIL
06/18/98 MORGAN
1143 AM CASSVILLE MO .75 INCH HAIL
06/18/98 BARRYSpecial weather statement, Jun 18, 12:41 PM CDT, 50 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO CEDAR COUNTY MO DADE COUNTY MO GREENE COUNTY MO HICKORY COUNTY MO JASPER COUNTY MO LAWRENCE COUNTY MO MORGAN COUNTY MO POLK COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS THIS AFTERNOON. THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA LINE. THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG AND FT SCOTT AREAS. LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON. RUNNELS
Special weather statement, Jun 18, 12:41 PM CDT, 50 minutes before
MOZ055>056-066>068-077>079-088>090-094-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 PM CDT THU JUN 18 1998 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM FOR THE FOLLOWING COUNTIES... BARTON COUNTY MO BENTON COUNTY MO CEDAR COUNTY MO DADE COUNTY MO GREENE COUNTY MO HICKORY COUNTY MO JASPER COUNTY MO LAWRENCE COUNTY MO MORGAN COUNTY MO POLK COUNTY MO ST. CLAIR COUNTY MO VERNON COUNTY MO WARM MOIST AIR MOVING NORTHWARD INTO WESTERN MISSOURI AHEAD OF A COLD FRONT IS EXPECTED TO RESULT IN THE REDEVELOPMENT OF SEVERE STORMS THIS AFTERNOON. THE SEVERE THUNDERSTORM WATCH INCLUDES AREAS NORTH OF A COLUMBUS TO JOPLIN TO SPRINGFIELD LINE AND WEST OF A SPRINGFIELD TO TUSCUMBIA LINE. THIS INCLUDES THE SPRINGFIELD...JOPLIN...NEVADA... PITTSBURG AND FT SCOTT AREAS. LARGE HAIL...STRONG GUSTY WINDS AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE WITH STORMS THROUGHOUT THE AFTERNOON. RUNNELS
Special weather statement, Jun 18, 1:00 PM CDT, 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU JUN 18 1998 ...IN SOUTHEAST KANSAS... BOURBON CHEROKEE CRAWFORD ...IN SOUTHWEST...CENTRAL AND SOUTH CENTRAL MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND WEST CENTRAL TO CENTRAL MISSOURI THIS AFTERNOON AND EVENING... THE STRONGEST STORMS CONTINUE TO DEVELOP AND MOVE THROUGH CENTRAL MISSOURI. HOWEVER...STRONG STORMS HAVE REDEVELOPED IN SOUTHWESTERN MISSOURI AND WERE MOVING THROUGH THE SPRINGFIELD TO MARSHFIELD AREA. THESE STORMS SHOULD MOVE TOWARD THE LEBANON TO TUSCUMBIA AREA. THESE STORMS HAVE A HISTORY OF SMALL HAIL AND GUSTY WINDS. THE AREAL COVERAGE AND INTENSITY OF THESE STORMS HAVE DECREASED SINCE THIS MORNING. EXPECT THESE STORMS TO BUILD AS THEY MOVE INTO CENTRAL MISSOURI WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS SHOULD DEVELOP AND MOVE THROUGH THE OZARKS...GENERALLY EAST OF A GALENA TO SPRINGFIELD TO CAMDENTON LINE. THIS AFTERNOON THE FRONTAL BOUNDARY IN EASTERN KANSAS WILL MOVE EAST INTO SOUTHWEST MISSOURI. WITH THE STRONG MOISTURE CONVERVENGE AND FRONTAL LIFT MOVING INTO THE ALREADY UNSTABLE AIR...EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS TO PROGRESS FROM EASTERN KANSAS THROUGH THE OZARKS. MOST OF THE ACTIVITY SHOULD END AFTER MIDNIGHT WITH GRADUALLY CLEARING SKIES. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED FOR FURTHER UPDATES. DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 7:39 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 36 min |
| Jun 18, 8:42 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Jun 18, 9:09 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 51 min |
| Jun 18, 9:14 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Jun 18, 9:20 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 50 min |
| Jun 18, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 50 min |
| Jun 18, 10:02 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Jun 18, 10:17 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 48 min |
| Jun 18, 11:03 AM CDT | Flash Flood Warning | SGF | Morgan | 3 hr |
| Jun 18, 11:30 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 50 min |
| Jun 18, 12:30 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 35 min |
| Jun 18, 12:46 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 49 min |
| Jun 18, 1:16 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Hickory | 64 min |
| Jun 18, 1:39 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 36 min |
| Jun 18, 1:57 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 33 min |
| Jun 18, 2:05 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 35 min |
| Jun 18, 2:26 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 34 min |
| Jun 18, 2:37 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 48 min |
| Jun 18, 4:25 PM CDT | Tornado Warning | SGF | Vernon | 65 min |
| Jun 18, 4:57 PM CDT | Tornado Warning | SGF | St. Clair | 63 min |
| Jun 18, 5:18 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 62 min |
| Jun 18, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 32 min |
| Jun 18, 6:03 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 47 min |
| Jun 18, 6:07 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 48 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 51 min |
| Jun 18, 6:26 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 49 min |
| Jun 18, 6:32 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 48 min |
| Jun 18, 6:46 PM CDT | Flash Flood Warning | SGF | Barton, Cedar | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.